A 54-Year-Old Male With Fever and Diarrhea After HSCT - Cancer Therapy Advisor

A 54-Year-Old Male With Fever and Diarrhea After HSCT

Slideshow

  • Slide

  • Slide

  • Slide

Chief Complaint

DC, a 54-year-old male diagnosed with multiple myeloma, develops a low grade fever and some mild diarrhea 10 days after receiving a successful autologous hematopoietic stem cell transplant (HSCT).

Physical Exam

• Low grade fevers persists for several days
• All other vital signs remaining stable
• His physical exam is benign with no new heart murmurs, clear lungs, a soft, non-tender abdomen and no visible rashes.
• Negative for edema, erythema or tenderness in his lower extremities

Relevant Medical History

• Multiple myeloma
• Hypertension
• HLD
• No other significant past medical history

Medication History

• Atorvastatin
• Amlodipine
• GM-CSF
• Enoxaparin 40 mg daily
• Aspirin 81mg daily
• No new medications have been started in the last several days

Laboratory Tests

Summarized in Slide 2

GVHD is not the most likely answer since this patient received an autologous HSCT, not an allogeneic HSCT and there is no evidence of dermatologic findings, such as a new rash. This patient's low grade temperatures and diarrhea could be...

Submit your diagnosis to see full explanation.

GVHD is not the most likely answer since this patient received an autologous HSCT, not an allogeneic HSCT and there is no evidence of dermatologic findings, such as a new rash. This patient’s low grade temperatures and diarrhea could be the early manifestations of a gastrointestinal infection such as C. difficile, since newly transplanted patients may not have a strong enough immune system to react to an infectious process and produce more unstable vital signs or until the infection is more widespread. 

However, the fevers are relatively low grade and there are no other indications on physical, imaging or laboratory tests that can localize an infectious source.  DVTs can cause low grade fevers in hospitalized patients, especially those with cancer however this patient has no physical exam findings, such as lower extremity swelling, redness or pain that would indicate this is the case; the patient is also receiving enoxaparin, for DVT prophylaxis.

This post-autologous HSCT patient is most likely experiencing engraftment syndrome (ES), a condition that is thought to be regulated by several inflammatory factors including TNF-alpha, erythropoietin, interferon-gamma and interleukins (IL) 2, 6 and 8.  These cytokines can cause a form of capillary leak syndrome, which manifests itself in some of the symptoms that are often observed in these patients.  ES can typically occur within one to two weeks after HSCT, which correlates with the neutrophil count beginning to recover.  Patients can develop fevers without any identifiable infectious source, rashes, peripheral edema and diarrhea. 

There are several different sets of criteria for diagnosing ES, therefore a formal definition of what constitutes ES varies from study to study.  This makes the actual incidence of ES difficult to report, which has varied anywhere from approximately 10% to 60% of autologous HSCT1,2.  Our patient, DC, fits this clinical picture based on his timeline after HSCT and lack of localizing symptoms.  On DC’s laboratory tests, he was neutropenic which was expected based on how far out he was from transplant and the fact that his WBC count has been steadily increasing is a reassuring sign.

Recently transplanted patients with a new fever are often investigated rather aggressively with blood and urine cultures along with some basic imaging, especially when they are neutropenic.  Early after HSCT, many patients do not have the immunologic ability to mount a fever in response to an infection, so a patient’s other vital signs should be closely monitored for tachycardia, relative hypotension and decreased oxygen saturation since these may provide the early warning signs of sepsis. Patients with ES can also have findings of pulmonary edema or diffuse opacities on chest x-ray.  These chest imaging findings could be secondary to the increased capillary permeability caused by the inflammatory mediators discussed above. A patient’s daily weights and in /out ratio should also be closely watched as well since they can help contribute to the patient’s clinical picture.

Empiric antibiotics, such as ceftazidime, are frequently started in order to provide appropriate coverage while infectious causes are being ruled out. (Slide 4) It would not be inappropriate or uncommon if DC was started on empiric ceftazidime and continued this therapy until he was at least 24-48 hours afebrile. 

Overall, ES rarely requires treatment and often resolves on its own without significant interventions. Varying doses of oral prednisone and intravenous methylprednisolone have been used in studies, although the best dosing regimen or tapering schedule remains to be found.  When steroids are administered, the symptoms associated with ES typically resolve quickly over several days. 

Early after HSCT, patients are susceptible to a multitude of both infectious and non-infectious complications.  While it is vigilant to thoroughly rule out an infectious cause as quickly as possible, alternate explanations for a change in a patient’s vital signs or symptoms such as ES should be explored as well.


References

1. Maiolino A et al. Bone Marrow Transplant. 2003;31(5):393.

2. Dispenzieri A et al. Eur J Haematol. 2008;80(5):397.

Next hm-slideshow in Clinical Quiz